Hail, Kit Carson
- When
- July 20, 6:20 PM MST
- Where
- Kit Carson County, 5.55 mi S of Burlington
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.220, -102.280
Public report of Nickel sized hail.
Multiple rounds of heavy rain led to flash flooding in Burlington where flood water began enter a residential basement. Nickel sized hail was also report from one of the rounds of storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Multiple rounds of heavy rain led to flash flooding in Burlington where flood water began enter a residential basement. Nickel sized hail was also report from one of the rounds of storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 20, 4:15 PM MST, 2 hours 5 minutes earlier.
Area Forecast Discussion
National Weather Service Goodland KS
515 PM MDT Thu Jul 20 2023
.UPDATE...
Issued at 352 PM MDT Thu Jul 20 2023
A Severe Thunderstorm Watch has been issued for Cheyenne, Sherman,
Thomas, Wallace, Logan, Gove, Greeley and Wichita counties for the
evening hours. A Severe Thunderstorm Watch remains in effect for
Eastern Colorado.
The stronger storms that form near Highway 40 have left the area.
Attention now turns to the storms developing and moving east in
Colorado. While storms north of I-70 have struggled, storms south
of I-70 have been producing severe hail. That severe hail threat
is possible as storms enter far Eastern Colorado, but should
diminish as storms move further east. Still watching for mainly a
flooding and damaging wind gust threat as storms continue to
cluster and move towards the Tri-state area. A tornado or two is
still possible and would favor areas south of I-70 and west of KS
Highway 27.
&&
.SHORT TERM...(This evening through Friday)
Issued at 143 PM MDT Thu Jul 20 2023
For the remainder of today, still looking at an impactful weather
event late this afternoon into the evening. There is a chance, that
the convection earlier this morning may inhibit storm potential
later. But with satellite showing clearing skies in Eastern and
Central Colorado and storms forming along the Front Range, the
forecast largely remains the same with two rounds of storms expected
late this afternoon and evening. Also, a strong storm has developed
in Wallace county where cloud cover has been clearing and a thermal
gradient has developed into Eastern Colorado. This will be the main
focus for storm development until the first round of storms arrives.
The first round should reach Eastern Colorado around 4-6pm MT and is
forecasted to have the most impacts. All severe hazards are possible
with effective shear of 50+, MLCAPE 1000+ J/KG, veering hodographs
and DCAPE generally above 1000 J/KG. But similar to yesterday, these
parameters will limit the hail potential to generally an inch or
less unless a supercell develops in which case 2+" is possible.
While parameters are similar to yesterday for winds, there is the
possibility for linear storm modes and bowing segments which could
produce wind gusts in excess of 75 mph. For tornadoes, a linear mode
is suggesting QLCS tornadoes are possible with low LCLs and high
shear. There could also be a supercell mainly along and south of a
Flagler to Cheyenne Wells where clouds are clearing. If a supercell
develops, a tornado would be possible with it. The main inhibitor is
a lack of 0-1km shear and low SRH.
The big threat is the potential for heavy rainfall and flash
flooding. Most of the area has already seen an inch or two of
rainfall either this morning or yesterday leading to more saturated
soil. Forecasts still call for an additional two to three inches
with the remaining two rounds and there is a low chance for 4+
inches. Between the earlier rain and the forecasted rainfall, the
area should see a couple of instance of flash flooding. The threat
could have been higher if the storms were not forecasted to move so
fast. Corfidi downshear vectors of 40+ kts suggest that storms will
not stay over an area for long. However, the high PWATs will lead to
high rainfall rates which will produce the high rainfall
accumulations.
Tonight, there could be lingering showers and storms along outflow
boundaries, but storm activity should move out of the area around 1-
3am CT. Cloud cover will likely linger through the night, but cold
air advection along with the front will allow lows to drop down to
near 60. Fog is also likely to develop across the area with counties
along the Colorado border favored where higher level cloud cover
could clear and allow for better radiational cooling.
Tomorrow, some showers and cloud cover could linger through the
morning hours, but the area should clear out and have mostly sunny
skies by the afternoon hours. With the colder air from the front,
temperatures will still only warm into the 70's and low 80's.
.LONG TERM...(Saturday through Thursday)
Issued at 1239 PM MDT Thu Jul 20 2023
Upper ridge over the Four Corners to start the period will amplify
and expand eastward across the Rockies through early next week.
This will translate to a hot and dry period of the local area.
High temperatures will be well into the 90s by Sunday with a few
triple digit readings likely. Do not really see any break in the
above normal temperatures through the end of the long term period.
The upper ridge does flatten out a bit towards mid week, which may
allow for a few isolated afternoon and evening storms to move out
of Colorado associated with weak shortwaves topping the ridge.
However, most areas will stay dry through the entire long term
period.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 515 PM MDT Thu Jul 20 2023
For KGLD and KMCK, a large complex of showers and thunderstorms
are expected to move through the forecast area, impacting the
terminals with showers and thunderstorms from taf issuance through
about 09z-12z. Cigs will bounce in between VFR and sub VFR with
visibilities occasionally falling into sub VFR category due to
heavy rainfall and potentially fog once rainfall ends. Winds will
generally be from the east or east-northeast at speeds up to
12kts. During the daytime hours Friday, cigs slowly improve into
VFR category with winds establishing a light south to southwest
direction, speeds under 10kts.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch until 2 AM MDT /3 AM CDT/ Friday for KSZ001>003-
013>015-027>029-041-042.
CO...Flood Watch until 2 AM MDT Friday for COZ090>092.
NE...Flood Watch until 2 AM MDT /3 AM CDT/ Friday for NEZ079>081.
&&
UPDATE...KAK
SHORT TERM...KAK
LONG TERM...024
AVIATION...99Hazardous Weather Outlook National Weather Service Goodland KS 350 PM MDT Thu Jul 20 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-212200- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 350 PM MDT Thu Jul 20 2023 /450 PM CDT Thu Jul 20 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Severe Thunderstorm Watch is now in effect for Cheyenne, Sherman, Thomas, Wallace, Logan, Gove, Greeley and Wichita counties in Kansas until 11pm MT or midnight CT. A Severe Thunderstorm Watch remains in effect for Eastern Colorado until 9pm MT. A Flood Watch remains in effect for most of the area until 2 AM MDT. Severe weather is expected this afternoon into the overnight hours. 70+ mph winds, hail up to two inches, and a tornado or two are all possible with the storms today. Excessive rainfall is the main threat and could lead to flash flooding. Dense fog may be possible for counties along the Colorado border during the late overnight hours. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... The Tri-State Area sees heat indices reaching into the lower triple digits in some locations on Sunday through Thursday. Please consider making preparations for multiple days of very hot conditions. .SPOTTER INFORMATION STATEMENT... Any reports of severe weather or flooding is appreciated!
Special Weather Statement
National Weather Service Goodland KS
606 PM MDT Thu Jul 20 2023
COZ090-091-210030-
Kit Carson County CO-Yuma County CO-
606 PM MDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of southwestern Yuma
and northwestern Kit Carson Counties through 630 PM MDT...
At 605 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cope, or 25 miles north of Seibert, moving southeast at 20 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Torrential
rainfall with this storm and may lead to localized flooding.
This storm will remain over mainly rural areas of southwestern Yuma
and northwestern Kit Carson Counties, including the following
locations... Kirk and Joes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern and east central Colorado.
&&
LAT...LON 3957 10280 3982 10280 3962 10245 3936 10284
3957 10303
TIME...MOT...LOC 0005Z 320DEG 18KT 3966 10287
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
VincentSpecial Weather Statement
National Weather Service Goodland KS
637 PM MDT Thu Jul 20 2023
COZ090-091-210115-
Kit Carson County CO-Yuma County CO-
637 PM MDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of southwestern Yuma
and northeastern Kit Carson Counties through 715 PM MDT...
At 637 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Cope, or 20 miles north of Stratton, moving east
at 30 mph.
HAZARD...Wind gusts up to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Yuma
and northeastern Kit Carson Counties, including the following
locations... Kirk, Joes and Idalia.
This includes Highway 385 between mile markers 204 and 210, and
between mile markers 212 and 216.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern and east central Colorado.
&&
LAT...LON 3945 10279 3975 10265 3970 10218 3929 10236
TIME...MOT...LOC 0037Z 290DEG 25KT 3959 10261
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
VincentPreliminary Local Storm Report
National Weather Service Goodland KS
639 PM MDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM Tstm Wnd Gst 3 SSW Joes 39.61N 102.71W
07/20/2023 M53 MPH Yuma CO Mesonet
&&Special Weather Statement
National Weather Service Goodland KS
705 PM MDT Thu Jul 20 2023
COZ091-210130-
Kit Carson County CO-
705 PM MDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of eastern Kit Carson
County through 730 PM MDT...
At 703 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Cope, or 19 miles north of Stratton, moving
southeast at 30 mph.
HAZARD...Wind gusts up to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Torrential rainfall with this storm may lead to
localized flooding.
This storm will remain over mainly rural areas of eastern Kit Carson
County.
This includes the following highways...
Interstate 70 in Colorado between mile markers 423 and 448.
Highway 385 between mile markers 176 and 199.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.
&&
LAT...LON 3955 10242 3935 10205 3931 10208 3914 10227
3907 10237 3937 10262
TIME...MOT...LOC 0103Z 315DEG 26KT 3958 10266
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
VincentPreliminary Local Storm Report
National Weather Service Goodland KS
708 PM MDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Tstm Wnd Gst 9 S Flagler 39.16N 103.06W
07/20/2023 E50 MPH Kit Carson CO Public
Public report of thunderstorm wind estimated
at 40-50 mph.
&&Preliminary Local Storm Report
National Weather Service Goodland KS
709 PM MDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM Hail 9 S Flagler 39.16N 103.06W
07/20/2023 E0.25 inch Kit Carson CO Public
Public report of pea size hail.
&&The Goodland radar (KGLD), 52 km away, was scanning. The volume nearest the first event began at 01:21 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
Public report of Nickel sized hail.
Kit Carson county dispatch passed along a report of flooding in the basement of a residential home in Burlington, CO.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117075, 1117128.